The primary action site of mirtazapine is the presynaptic α2 autoreceptor on noradrenergic neurons, which results in an increase of available synaptic noradrenaline, and also this new drug selectively stimulates 5-HT1 receptor as well as blocking of 5-HT2 and 5-HT3 receptor. This drug is free from side-effects could be produced in selective serotonin reuptake inhibitor (SSRI) through these specific receptor-binding profiles in addition to weak α1 adrenoreceptor affinity.1 Apart from these known advantages, we recently experienced one case of restless legs syndrome (RLS), which was observed on administration of mirtazapine and disappeared on its stop. Mrs A., a 56-year-old Korean female patient with single episode major depressive disorder, was hospitalized due to recently developed depressive episode. She had no past medical and psychiatric history. We started mirtazapine of 15 mg/day in the evening for her depressive symptoms and combined alprazolam of 0.5 mg/day in the morning and evening for her mild anxiety. On admission general physical and neurological examinations, as well as ECG and EEG were unremarkable. Moreover, studies for blood chemistry, urine test, and endocrine laboratory showed no evidence of clinical abnormalities. On the fifth day of mirtazapine intake, RLS accompanied by an unpleasant aching sensation of both legs with creeping and crawling feelings was present about 1 h after intake of the drug. This leads to delay sleep onset but temporally disappeared by movement. We rendered the RLS was related to mirtazapine, and so added clonazepam 0.5 mg/day with mirtazapine 15 mg/day. After 7 days observation, Mrs A. complained of aggravated RLS. Even though mirtazapine was effective for her depressive symptoms, the drug was eventually switched to paroxetine 20 mg/day at the 13th hospitalized day and 4 days later her RLS was completely terminated. In view of temporal causal relationship between the onset and disappearance of the RLS, RLS was definitely developed on mirtazapine administration and disappeared after discontinuation of the drug. The patient’s clinical symptom was also typical with diagnostic criteria of the international restless legs syndrome study group (IRLSSG).2 Antidepressant-induced RLS has been reported.3-8 Recently, Bonin et al. reported that a 33-year-old male suffering from recurrent depressive disorder had received different antidepressants since 1997 and developed RLS after 7 days prescription of mirtazapine 15 mg/day in combination with valpromide 300 mg/day.8 In the present case, unlike the previous report,8 the patients were female, RLS developed after 4 days of mirtazapine prescription, the onset was more rapid and patient was older. Furthermore, the present patient had not combined another major psychotropic such as valpromide and had no past psychiatric history. These findings suggest that mirtazapine monotherapy without combination of other major psychotropics could provoke RLS and the onset of mirtazapine-associated RLS could be different from gender and age in same line with the study9 that females and the those who are older show higher plasma concentrations of mirtazapine than males and young adults. The pathophysiology of RLS is obscure. However, the suggested mechanism of RLS is dysfunction of subcortical central nervous system, mainly via dopamine pathway.10 Antidepressant-induced RLS has been mostly reported in serotonergic-stimulating agents.4, 5, 7 Therefore, it would draw interest from clinicians that mirtazapine is the antagonist of 5-HT2 receptor and thus does not inhibit dopamine release. Meanwhile, similar to the present case, mianserin, the 5-HT2 receptor antagonist-induced RLS, had been reported by other studies.3, 6 In addition, according to Poyurovsky et al., different effects of noradrenergic and serotonergic transmission on development of RLS was suggested.11 Taken together, a more complicated role of the suggested neurotransmitters system would contribute to the pathogenesis of the RLS as well as dopaminergic hypoactivity, although uncertainties remain. These possible associations of mirtazapine with RLS should be clarified through further systematic research.
No takes yet. Share an insight, caveat, or question.
Bahk et al. (2002) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Psychiatry and Clinical Neurosciences